Skip to main content
Canada’s most-awarded newsroom for a reason
Enjoy unlimited digital access
$1.99
per week
for 24 weeks
Canada’s most-awarded newsroom for a reason
$1.99
per week
for 24 weeks
// //

Two widely-prescribed types of medication could spell trouble for older drivers.

A new study found that when senior drivers are prescribed an antidepressant along with a sedative/hypnotic drug, they face a 23 per cent higher risk of being in a motor vehicle crash.

Benzodiazepines, or sedative/hypnotic drugs that act on the central nervous system, are used to treat insomnia and anxiety – conditions that often accompany depression. They include drugs such as lorazepam and ativan.

Story continues below advertisement

The findings, published in the American Journal of Geriatric Psychiatry, are based on an analysis of almost 160,000 motor vehicle accidents involving senior drivers in Ontario between 2000 and 2007. About five per cent of the seniors were prescribed an antidepressant shortly before the crash.

"It's very common for older patients to be prescribed this combination of medication," said the lead author of the study, Mark Rapoport, a staff psychiatrist at Sunnybrook Health Sciences Centre and an associate professor at the University of Toronto.

The elevated crash risk, which was associated with the use of the newer classes of antidepressants known as SSRIs and SNRIs, seemed to persist for about three months after the patient starts taking the medication.

Because the researchers did not interview the people involved in the accidents, they can't say what exactly caused the crashes. But their review of the data indicates the risk is real.

Report an error Editorial code of conduct
Due to technical reasons, we have temporarily removed commenting from our articles. We hope to have this fixed soon. Thank you for your patience. If you are looking to give feedback on our new site, please send it along to feedback@globeandmail.com. If you want to write a letter to the editor, please forward to letters@globeandmail.com.

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff. Non-subscribers can read and sort comments but will not be able to engage with them in any way. Click here to subscribe.

If you would like to write a letter to the editor, please forward it to letters@globeandmail.com. Readers can also interact with The Globe on Facebook and Twitter .

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff. Non-subscribers can read and sort comments but will not be able to engage with them in any way. Click here to subscribe.

If you would like to write a letter to the editor, please forward it to letters@globeandmail.com. Readers can also interact with The Globe on Facebook and Twitter .

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff.

We aim to create a safe and valuable space for discussion and debate. That means:

  • Treat others as you wish to be treated
  • Criticize ideas, not people
  • Stay on topic
  • Avoid the use of toxic and offensive language
  • Flag bad behaviour

If you do not see your comment posted immediately, it is being reviewed by the moderation team and may appear shortly, generally within an hour.

We aim to have all comments reviewed in a timely manner.

Comments that violate our community guidelines will not be posted.

UPDATED: Read our community guidelines here

Discussion loading ...

To view this site properly, enable cookies in your browser. Read our privacy policy to learn more.
How to enable cookies